Subtle case of dapsone-induced methaemoglobinaemia

Justin S. Lewis, Zachary G. Jacobs

Research output: Contribution to journalArticlepeer-review

Abstract

Methaemoglobinaemia is a rare disease that is typically caused by a medication or other exogenous agent, with dapsone being the most common. It occurs when the concentration of methaemoglobin rises via ferrous haeme irons becoming oxidised to the ferric state, which shifts the oxygen dissociation curve to the left. The net result of an elevated methaemoglobin concentration is functional anaemia and impaired oxygen delivery to tissues. At lower blood levels, this can cause symptoms such as cyanosis, lethargy, headache and fatigue, whereas at higher levels it can be fatal. Here we discuss a subtle case of dapsone-induced methaemoglobinaemia presenting as subacute mental status changes and apparent hypoxia, thus highlighting the association between methaemoglobinaemia and dapsone. This case demonstrates the importance of thorough medication reconciliation and maintaining a broad differential diagnosis, while also recognising the significance of conflicting data and their implications for the workup.

Original languageEnglish (US)
Article number235403
JournalBMJ Case Reports
Volume13
Issue number8
DOIs
StatePublished - Aug 24 2020

Keywords

  • contraindications and precautions
  • general practice / family medicine
  • haematology (drugs and medicines)
  • haematology (incl blood transfusion)
  • rheumatology

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Subtle case of dapsone-induced methaemoglobinaemia'. Together they form a unique fingerprint.

Cite this